| || |
Fentanyl Patch Question
Fentanyl Patch Question
My wife has a chronic pain situation and was prescribed Fentanyl Patch 25 mcg. She put one on on Sunday and started itching on Monday and became very sedated. She took Benadryl for the itching which seemed to make it tolerable. She felt the dose was too much right now so we are trying to figure out how to reduce the amount of drug released from the patch.
Someone suggested a small piece of Saran wrap over part of the patch.
Any thought on how to reduce the amount of drug released from the patch as it really helped her pain.
I haven't heard of using Saran wrap, but I can see no harm lifting half of it off, putting some wrap down then taping it back to the arm.
She will start adjusting more to the dosage over time, she sounds like she's getting a little too much, if you think there's a problem then peel it off for awhile, but it may not stick well afterwards.
I'm not a pharmacist but I have been prescribed Duragesic before.
^..^ ~~ ,
=Ã‚Â´`= ___ )-~
She needs to talk to the pharmacist and not try to adjust her dose by herself.Fentanyl is the strongest opiate known and can take a week or two to get used to.I would suggest taking the benadryl and putting the patch on a fatty area rather then the arm.Definately phone the pharmacist first because I don't think the patch goes any lower than 25 mcg.Good luck and let us know how she makes out...Dave
I failed to mention that I am a pharmacist and have discussed this with some friends in the field. Someone mentioned using Saran wrap to reduce the dose since there is no way to get a lower dose patch.
I am looking for any other options that will work for her as the patch seemed to give her good relief but seemed to be too much drug (and the itching). She seems very sensitive to most drugs, especially the psychoactive drugs (lorazepam).
Just looking for some innovative approaches to my problem.
Saran wrap, or even some tape over half the patch might help, so a smaller surface area is exposed, and thus less being absorbed at once into the body. I tried those, and yes 25mcg is the lowest dose, and they didn't agree with me at all, since the was the lowest available, I had to stop using them.
My information is not guaranteed correct. I do not get them right all the time, but I do enjoy the hunt~
There is a 12 mcg patch.
Call Walgreen's or other pharmacies to find out who carries the smaller dose patch. Raley's ordered it for us.
Originally Posted by mpd777
I wore the patches for 3 years, I started out at 25mg and ended up at 150mg. The itching went away after awhile. But the nausea stayed the whole time. Heat is what releases the medicine. So make sure she wears it on an exposed part of her body, like her arm below the sleeve. Make sure she does'nt get out in the sun for any length of time or the vomiting is terrible. I started and couldn't quit and had to go to the er. I don't reccomend the patch to anyone. They didn't help me and when I stopped wearing them and went through detox, my pain wasn't as bad as when I was wearing them. Detox takes at least 3 weeks and its unbearable. My insurance stopped and I had to go cold turkey. You can die going thru the detox. If there's any other medicine that might help I'd try it instead. Sorry I haven't helped and I don't mean to scare you but my wife was terrified the whole time I wore them. I take morphine (instant release) now and I can control my pain better now than I have in the past 8 years. If you have any questions feel free to email me at firstname.lastname@example.org and I'll be glad to help in any way I can. Best of luck tell your wife she's in my prayers
About the saran wrap I don't think it will work because the patch works like this you put it on and a well of medicine forms under your skin and makes the medicine stay in your system for 15 or 17hours. so allowing only a part of the patch touch the skin won't help keep the patch cool. and out of the sun if she has a fever or starts sweating the patch will release more medicine
Sbennet you realize that morphine will have the same kind of detox that the fentanyl did dont you? It is NOT true that opioid detox can kill you. This is very rare. This can only happen indirectly, for example you have been sick throwing up and having diarreaha for days and have not ate or drank anything and die. Or you fall asleep and vomit and choke on your vomit. The only drugs with a detox that really can be deadly are GABA agonists like benzos (and alcohol) because they cause seizures and someone can die having a seizure, people who have experienced both benzo and opioid withdrawal say benzo withdrawal is far worse.
Anyway my point is do not let this scare you, it may feel terrible when you are withdrawing however, the chances are VERY slim that you will die. The possible relief that could be gained by using opioids for some people far outways the temporary discomfort (which is what withdrawal is) of withdrawal. And yes, I have experienced withdrawals before, they are terrible but I would gladly experience them again for the relief I gain from my medications.
And as for how to slow down the release of the patch, I would say that keeping it from getting warm is very important. I dont know about the saran wrap idea, but it may work, the only issue is that it is a bit worrisome to mess with the patch. Is it possible for her to et some sort of medications to control her symptoms until she acclimates to the patch (hopefully less than a week). Med like Reglan for nausea and things like that. Was she already opioid tolerant when she started the patch, what meds was she on before the patch? Just curious.
I hope your wife feels better and I hope that the patch works well for her and that it take care of her pain with minimal side effects. Take care,
My mother uses Duragesic Patch for pain relief. I heard that many deaths are caused Duragesic Patch. How long she may use this drug? When should doctor prescribe this drug?
the patch comes in a 12.5 form which can be good if the 25 is too heavy a dose
Originally Posted by mpvt
not a good idea
I have been on the fentanyl patches for almsot 2 years and was recently weaned off due to an unexpected pregnancy. I found that very few pharmacists and doctors even bother with the 12.5mcg patches. They figure that if you were on pain meds before the lowest effective dose will be 25mcg. You don't want to put saran wrap under half the patch... we tried this and it just caused irritation and the part of the patch that was actualy exposed to the skin to not stick very well. then the other half of the patch is useless once it's been stuck to the saran wrap. If the patch is too strong for your wife then the doctor needs to re-assess her and put her back on something else. Be thankful that she hasn't been on the patches long because the withdrawals are hell. I stopped fentanyl 10 days ago now and the withdrawals have had me in and out of the hospital. they are not at all fun. you get very sick and become a different person. Fentanyl is not a medication that should be used lightly. Once on it you develop a tolerence to it quickly and the dosage needs to be upped to compensate for that.. making it harder if you ever want or need to come off of it. Don't get me wrong... it worked great at pain relief but be very very careful with it.
I hope she feels better soon. I have a wealth of information on the patch now if you have any questions you can e-mail me (email@example.com) The only thing I can't really give you any information on is how long withdrawals last once the patch is stopped.... I'm still looking for relief and that info. The doctors all have different information to offer on that subject but none want to do anything about it.
Please do not fool around with this patch - I was on them for many years, and they come in smaller doses - check with your doctor so that he can prescribe you a different strength - again, nothing will stop you from receiving all the medicine in that patch, no matter how much wrap you put over it -